Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 178, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2019, 7:15 PM CDT for Russell County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2019, 7:15 PM CDT (00:15 UTC)
- Expired
- Jun 11, 2019, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 160 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:49 PM CDT | HAIL 1.5 | Dorrance, KS | TWITTER PICTURE SENT COURTESY OF KWCH OF PING PONG BALL SIZED HAIL. |
| Jun 11, 7:49 PM CDT | HAIL 1.5 | Dorrance, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted.
978
WUUS53 KICT 120015
SVRICT
KSC167-120115-
/O.NEW.KICT.SV.W.0178.190612T0015Z-190612T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
715 PM CDT Tue Jun 11 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Russell County in central Kansas...
* Until 815 PM CDT.
* At 715 PM CDT, a severe thunderstorm was located 7 miles northeast
of Russell, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Russell, Dorrance, Bunker Hill, Russell Airport and Wilson Lake.
This includes Interstate 70 between Mile Markers 185 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3910 9873 3881 9848 3870 9849 3870 9884
3895 9888
TIME...MOT...LOC 0015Z 317DEG 22KT 3895 9875
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE4 follow-up statements
976
WWUS53 KICT 120032
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
732 PM CDT Tue Jun 11 2019
KSC167-120115-
/O.CON.KICT.SV.W.0178.000000T0000Z-190612T0115Z/
Russell KS-
732 PM CDT Tue Jun 11 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN RUSSELL COUNTY...
At 732 PM CDT, a severe thunderstorm was located near Dorrance, or 10
miles west of Wilson, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Dorrance, Bunker Hill and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3899 9864 3881 9848 3870 9849 3870 9867
3887 9877 3893 9876
TIME...MOT...LOC 0032Z 317DEG 22KT 3887 9866
HAIL...1.50IN
WIND...60MPH
$$
MCGUIRE178
WWUS53 KICT 120047
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
747 PM CDT Tue Jun 11 2019
KSC167-120115-
/O.CON.KICT.SV.W.0178.000000T0000Z-190612T0115Z/
Russell KS-
747 PM CDT Tue Jun 11 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN RUSSELL COUNTY...
At 747 PM CDT, a severe thunderstorm was located over Dorrance, or
near Wilson, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dorrance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3890 9856 3881 9848 3870 9849 3870 9860
3886 9867 3888 9863
TIME...MOT...LOC 0047Z 307DEG 21KT 3884 9855
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE467
WWUS53 KICT 120104
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
804 PM CDT Tue Jun 11 2019
KSC167-120115-
/O.CON.KICT.SV.W.0178.000000T0000Z-190612T0115Z/
Russell KS-
804 PM CDT Tue Jun 11 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN RUSSELL COUNTY...
At 804 PM CDT, a severe thunderstorm was located near Wilson, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Russell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3885 9852 3881 9848 3870 9849 3870 9858
3881 9857
TIME...MOT...LOC 0104Z 322DEG 20KT 3878 9851
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE007
WWUS53 KICT 120112
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
812 PM CDT Tue Jun 11 2019
KSC167-120121-
/O.EXP.KICT.SV.W.0178.000000T0000Z-190612T0115Z/
Russell KS-
812 PM CDT Tue Jun 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning will move out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3885 9852 3881 9848 3870 9849 3870 9858
3881 9857
TIME...MOT...LOC 0111Z 317DEG 22KT 3875 9848
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:28 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 11, 6:28 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Wichita KS 628 PM CDT Tue Jun 11 2019 .SHORT TERM...(This evening through Friday night) Issued at 405 PM CDT Tue Jun 11 2019 Forecast Highlight: Severe Thunderstorm Potential Increasing For Tonight. Tonight: Synoptic pattern evolving quite closely to what had been depicted the past 2 days. A STRONG upper-deck jet (100-120 KTS at 300MB) extends from the Alberta/Saskatchewan border to the NW plains. As the jet surges SE from the western Dakotas into primarily the central third of KS as the night progresses, the N/S oriented upper-deck trough would deepen considerably. Most of KS will be positioned beneath the left-exit region of the approaching jet which would enhance the deep-layer shear, both speed & directional, along the deep-scale ascent. As the associated cold weak cold front, which this afternoon extends from NE Nebraska to SW KS, continues its SE push moisture advection would increase, especially elevated as 850-MB theta-E advection ramps up considerably. Even though temperatures are only 75-80F, the markedly increasing 850-MB theta-E advection would operate in tandem with these temperatures to induce sufficient destabilizationand with strengthening deep- layer shear, severe thunderstorms are anticipated. With steepening lapse rates, both hail around 1-inch diameter and damaging 60-70 mph winds are still anticipated. The large hail threat would occur early this evening before transitioning into a damaging wind threat as this evening progresses, although damaging winds would also be possible early this evening. The rapidly strengthening mid-upper deck trof would cause the cold front to accelerate later this evening. As such, greatest thunderstorm potential would shift SE & by daybreak be confined to SE KS. Wed & Wed Night: All thunderstorms should vacate SE KS around daybreak, but a weak mid-level shortwave embedded in the continued fast NW regime may find sufficient moisture to induce a few thunderstorms to develop over far SE KS in the afternoon, but remainder of forecast area would be mostly sunny as the strong NW regime would drive fairly large high pressure into KS Wed afternoon & night. Thu-Fri: The dry period would be short-lived as a weak mid-level shortwave is still scheduled to move into the Southern Plains Thu Afternoon but should shear as it moves further into the Plains. This would force the lower-deck ridge axis E of KS that would operate in tandem with a deepening trof situated along the Front Range to enable moisture to quickly return Thu Night. Pattern remains progressive, so the period of thunderstorms should be confined to southern KS Thu night & Fri morning. .LONG TERM...(Saturday through Tuesday) Issued at 405 PM CDT Tue Jun 11 2019 These periods are essentially unchanged as the projected pattern likewise remains essentially unchanged. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 625 PM CDT Tue Jun 11 2019 Scattered thunderstorms will develop along a cold front sinking southward across the region for tonight. A few strong to severe storms will be possible over central Kansas. Winds will switch to the northwest behind the front and increase by late Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 75 51 76 / 50 10 0 0 Hutchinson 57 74 50 75 / 50 10 0 0 Newton 57 73 50 75 / 60 10 0 0 ElDorado 57 73 50 76 / 60 10 0 0 Winfield-KWLD 58 76 51 76 / 50 10 0 10 Russell 55 73 49 75 / 30 0 0 0 Great Bend 55 74 49 74 / 30 0 0 0 Salina 57 73 49 78 / 50 10 0 0 McPherson 56 73 49 75 / 50 10 0 0 Coffeyville 59 76 51 78 / 60 20 0 0 Chanute 58 74 50 77 / 60 20 0 0 Iola 58 73 50 77 / 60 20 0 0 Parsons-KPPF 59 75 51 78 / 60 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...CDJ
Hazardous weather outlook, Jun 11, 5:00 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 500 PM CDT Tue Jun 11 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 PM CDT Tue Jun 11 2019 This Hazardous Weather Outlook is for much of Central, South-Central and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms that may produce hail around 1 inch in diameter and 60 to 70 mph winds remain possible across Central and South-Central Kansas. Both hail and damaging winds would occur this evening with damaging winds the primary threat thereafter, In Southeast Kansas, the strongest thunderstorms would produce 40 to 50 mph winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms remain possible in Southeast Kansas on Wednesday but should be neither strong nor severe. Scattered thunderstorms remain possible during most periods from late Thursday night onward. The greatest thunderstorm potential should occur Friday night, especially in Central Kansas, and for Southeast Kansas early next week. The strongest thunderstorms may produce penny-sized hail and 40 to 50 mph gusts, but thunderstorms that occur in Central Kansas Friday night may approach severity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 11, 6:50 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
650 PM CDT Tue Jun 11 2019
KSZ032-120015-
Russell KS-
650 PM CDT Tue Jun 11 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 715 PM CDT.
* At 648 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 6 miles
northwest of Luray to near Emmeram...and moving southeast at 20
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3904 9904 3913 9892 3913 9848 3870 9849
3870 9897 3878 9904
TIME...MOT...LOC 2350Z 301DEG 18KT 3919 9875 3895 9905
MCGUIRELocal storm report, Jun 11, 7:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 6 SSW WALDO 39.05N 98.84W
06/11/2019 E0.75 INCH RUSSELL KS TRAINED SPOTTER
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 54 min |
| Jun 11, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 61 min |
| Jun 11, 8:06 PM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| Jun 11, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 65 min |
| Jun 11, 8:49 PM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| Jun 11, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Saline | 26 min |
| Jun 11, 9:01 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Jun 11, 9:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 40 min |
| Jun 11, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 20 min |
| Jun 11, 9:57 PM CDT | Special Weather Statement | ICT | Ellsworth | 33 min |
| Jun 11, 10:06 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 39 min |
| Jun 11, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 63 min |
| Jun 11, 10:45 PM CDT | Special Weather Statement | ICT | Rice | 30 min |
| Jun 11, 11:03 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 45 min |
| Jun 11, 11:25 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 35 min |
| Jun 11, 11:49 PM CDT | Special Weather Statement | ICT | Reno | 26 min |
| Jun 12, 12:17 AM CDT | Special Weather Statement | ICT | Reno | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.